South Dakota, 2006

Drought in South Dakota, August 1 to 31, 2006

August 1 to 31, 2006 · NWS FSD · 6 events in 6 counties and zones

Drought continued from July, as moisture deficiency resulting from a long term shortage of rainfall continued. S.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Drought continued from July, as moisture deficiency resulting from a long term shortage of rainfall continued. The drought was classified as D2, or severe, in the U.S. Drought Monitor, reaching D3, or extreme, for a period in early August. Yield losses of over 50 percent for corn, soybeans, and other crops were anticipated, although the exact amount of crop loss could not yet be determined. Warm temperatures, well up into the 90s in early August, added to the stress on crops. The widespread crop losses were expected to significantly affect the general economy of the area.Other effects of the drought also continued from July, including evaporation of watering holes and tanks, and dry grasslands which contributed to a few grass fires.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 31, 7:20 PM CST, 4 hours 40 minutes earlier.

Area forecast discussion, Jul 31, 7:20 PM CST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
820 PM CDT MON JUL 31 2006

.DISCUSSION...
UPDATED FOR EXPIRATION OF HEAT ADVY OVER SERN SD SWRN MN AND PART OF
NWRN IA...AND TO PICK UP TSTM MENTN SOME OVER SERN SD AND PART OF
SWRN MN. LOW TEMPS AND WNDS WERE FAIRLY GOOD FOR FCST AS A WHOLE THO
HRLY TEMPS AND WNDS DOING GYRATIONS DUE TO TSTMS GUST FNTS AND THE
LIKE. THINKING THERE MAYBE A BETTER DCRS IN ACTVTY LATE TNGT AND TUE
MRNG THAN WE HAVE BUT NOT SURE ENUF TO ADJUST THAT RIGHT NOW. SVR
POTENTL TNGT SEEMS NEXT TO NIL BY NOW BUT OF COURSE WILL KEEP AN EYE
ON THINGS.

&&
.PREV DISCUSSION...
STG CDFNT FM JUST NW OF HON TO ANW WILL MOVE SEWD SOMEWHAT SLOWER
TNGT THAN MODELS AS UPR SUPPORT HANGS BACK TO WEST. SCT SHWRS AND
TSTMS WILL DVLP ALG AND BEHIND FNT...BCMG LKLY AFT MIDN AS IT
APPROACHES SERN SD AND SWRN MN WITH BTR MOISTURE AND CONVERGENCE
EXPCD. A FEW STORMS COULD BE SVR IN NWRN CWA THIS EVE WITH STG WINDS
DUE TO EVAP COOLING. MUCH OF NWRN IA WILL BE QUITE DELAYED WITH CHC
TSTMS WITH CAPPING AND LACK OF LIFTING BOUNDARY TNGT THRU TUE MRNG.
MAIN DYNAMICS BEHIND FNT HOLD OFF UNTIL TUE AFTN AND EVE AS MAIN UPR
TROF MOVES EWD FM RCKYS...AND WILL KEEP 70 POPS WITH THIS...BUT HOLD
OFF ON REALLY HIGH POPS UNTIL MAIN PRECIP AREA BECOMES MORE EVIDENT.
GFS APPEARS TOO FAST WITH WHOLE SYSTEM...AND ETA AND CANADIAN SPCTRL
SLOWER AND LOOK BETTER. ATTM HEAVY RAINS MOST LIKELY ALG AND NORTH
OF I90 DURG PERIOD...BUT WILL SHIFT SE WITH BOUNDARY TUE NGT. GOOD
TROPICAL CONNECTION AND CONVERGENCE EXPCD ALG FNT. WILL KEEP HEAT
ADVY FAR SERN CWA THRU TUE AS FNTL ZONE WILL HANG UP THERE AND
DEWPOINTS POOL BY TUE AFTN. WILL COOL TEMPS OFF NORTH OF I90 TUE
MORE THAN PREV FCST WITH EXPCD CLDS... PRECIP...AND COOLER AIR FM
NORTH. PRECIP MOVES OFF TO SE OF AREA WED WITH NICE AIR MASS EXPCD
WED THRU THU. PUT IN SOME PATCHY FOG IN CWA FOR LATE WED NGT WITH
LGT WINDS AND COOLING TO EXPCD DEWPOINTS.

THERE IS BROAD AGREEMENT IN THE EXTENDED THAT WL GET INTO A MORE
FAVORABLE RIDGE RIDER PATTERN HEADING INTO THE FOLLOWING WEEKEND
AND EARLY THE NEXT WEEK...WITH THE USUAL SUBTLE DIFFERENCES WHICH
MAKE LARGE SENSIBLE WX VARIABILITY.  THE TEMPORARY RELIEF FROM HEAT
AND HUMIDITY CONTINUES TO START THE EXTENDED RANGE AS RIDGE OF HIGH
PRESSURE CONTINUES TO SUPPRESS LOW LVL BNDRY TO S. WL PLAY FOR
GREATER THAN EXPECTED COOLING ON FRIDAY MORNING DUE TO LIMITED DEEP
MOISTURE RETURN...EVEN AS SELY GRADIENT SPREADS ACRS WRN CWA THU
NIGHT.  THE QUIET WX SHOULD CONTINUE FRI AND FRI NIGHT AS THE CENTER
OF THE HIGH RELUCTANTLY SHIFTS EWRD...WITH LOW LVL BNDRY REMAINING
WELL TO S.  WHILE NOT SURE ONE CAN BANK ON THE SUBTROPICAL LOW WHICH
APPEARED IN A COUPLE OF SLNS OVERNIGHT (00Z CANADIAN/06Z GFS)...WILL
NONETHELESS HAVE RETURN OF LOW LVL FRONTAL BNDRY NWRD ON SAT
NIGHT/SUN. THIS WOULD APPEAR TO WARRANT AT LEAST A LOW POP ATTM WITH
TMPS ALFT YET NOT TOO WARM...AND DECENT LLJ CONVERGENCE.  TIGHTENED
UP THE DIURNAL RANGE WITH TIME AS MORE LOW LVL MOISTURE/CLOUDS GET
INTO THE MIX. A FAIR DEGREE OF UNCERTAINTY AS TO WHERE BNDRY MIGHT
END UP BY MONDAY...SO PLAYED TMPS GENERALLY CONSERVATIVE ON WARMING
FOR NOW.

&&

.FSD WATCHES/WARNING/ADVISORIES...
SD...NONE.
MN...NONE.
IA...HEAT ADVISORY UNTIL 7 PM CDT TUESDAY  SRN PTNS SUX TO SLB.
NE...HEAT ADVISORY UNTIL 7 PM CDT TUESDAY  DAKOTA/DIXON COS.

&&

WILLIAMS
Hazardous weather outlook, Jul 31, 9:45 AM CST, 14 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1045 AM CDT MON JUL 31 2006

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-011200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1045 AM CDT MON JUL 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS THE AREA
TONIGHT...WITH THE BEST CHANCE NORTH OF INTERSTATE 90. A FEW OF
THE STORMS COULD BECOME SEVERE LATE THIS EVENING.

FIRE DANGER...
A RED FLAG WARNING IS IN EFFECT WEST OF A HURON TO TYNDALL LINE
THIS AFTERNOON AND EARLY EVENING. HIGH TEMPERATURES WILL VARY
FROM 100 TO 105 DEGREES AND RELATIVE HUMIDITIES WILL DROP TO 20
TO 30 PERCENT CAUSING EXTREME FIRE CONDITIONS. WINDS WILL BE OUT
OF THE SOUTH AT 10 TO 20 MPH...BUT WILL SHIFT TO THE NORTHWEST
LATE THIS AFTERNOON.

EXCESSIVE TEMPERATURES...
A HEAT ADVISORY IS IN EFFECT THROUGH THIS EVENING AS HEAT INDICES
OF 105 TO 110 DEGREES CAN BE EXPECTED THIS AFTERNOON INTO EARLY
EVENING ACROSS THE ENTIRE AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A COLD FRONT WILL MOVE SOUTHEAST ACROSS THE AREA TUESDAY.
SCATTERED THUNDERSTORMS WILL BECOME MORE WIDESPREAD BY TUESDAY
EVENING. SOME OF THE STORMS COULD BECOME SEVERE IN THE LATE
AFTERNOON AND EVENING HOURS...WITH LARGE HAIL AND STRONG WINDS
POSSIBLE ESPECIALLY IN PORTIONS OF NORTHWEST IOWA.  AREAS OF
HEAVY RAIN MAY BE POSSIBLE IN PORTIONS OF SOUTHEAST SOUTH
DAKOTA...SOUTHWEST MINNESOTA...AND NORTHWEST IOWA TUESDAY NIGHT.

IT WILL REMAIN VERY HOT ACROSS NORTHWEST IOWA AND NORTHEAST
NEBRASKA ON TUESDAY WITH AFTERNOON HEAT INDICES NEAR 105 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 7 PM NORTH OF A LINE
FROM MITCHELL SOUTH DAKOTA TO MARSHALL MINNESOTA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 drought. Local standard time, as filed.

Drought, Beadle

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Beadle forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
44.415, -98.278 (the zone’s center; the record gives no point)

Drought, Bon Homme

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Bon Homme forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
42.988, -97.885 (the zone’s center; the record gives no point)

Drought, Brule

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Brule forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
43.718, -99.081 (the zone’s center; the record gives no point)

Drought, Charles Mix

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Charles Mix forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
43.208, -98.588 (the zone’s center; the record gives no point)

Drought, Gregory

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Gregory forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
43.192, -99.186 (the zone’s center; the record gives no point)

Drought, Jerauld

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Jerauld forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
44.066, -98.630 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2006Every state in 2006This day in weather historyWarnings in South Dakota, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528120, 5528121, 5528122, 5528123, 5528124, 5528125.